Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


very low cd4 count
Jul 22, 2009

Hi Doctor my partner's cd4 count last April was 28. Recently, he tested positive for cryptoccocal infection in the blood. He is now being treated with Diflucan for two weeks. His doctor wants him to take Bactrim thrice weekly and Zithromax 1gram weekly. He developed rashes and fever when he took Bactrim together with Nevirapine two months ago. The doctor switched us to Efavirenz and stopped the Bactrim right away. Please tell me what you think. Thank you very much.

Response from Dr. McGowan

It is very tough when you find out about having HIV and are sick at the same time. Several things have to be dealt with together.

The most important is getting on effective treatment for HIV...efavirenz based treatment can be very effective if there is no previous resistance in teh virus he has acquired.

The diflucan for cryptococcus should not be stopped after just 2 weeks, that needs to be continued until his virus is suppressed and his CD4 count recovers at least above 100.

If bactrim cannot be given due to his rash, than a substitute, such as mepron (atovaquone), or dapsone should be used to protect him against PCP until his counts get above 200.

Also the azithromycin (at a dose of 1200 mg a week) should be continued until his virus is supppressed and CD4 recovery has started.

As he responds to teh treatment things will get simpler and one-by-one the meds to treat and prevent infections will be stopped and he will be left only with his meds for the virus.

Best of luck,

Joe



Previous
11 month old baby
Next
can i eat after taking Atripla

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement